South Dakota, 2021

Hail and Damaging Winds in South Dakota, September 16, 2021

September 16, 2021 · NWS FSD · 22 events in 14 counties and zones

An isolated supercell developed across south central South Dakota late evening along an advancing cold frontal boundary. With appreciable DCAPE and deep-layer effective shear, upscale growth occurred rapidly with the development of widespread damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
$55,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An isolated supercell developed across south central South Dakota late evening along an advancing cold frontal boundary. With appreciable DCAPE and deep-layer effective shear, upscale growth occurred rapidly with the development of widespread damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 8:39 PM CST, 48 minutes earlier.

Area forecast discussion, Sep 16, 8:39 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
939 PM CDT Thu Sep 16 2021

.UPDATE...
Issued at 931 PM CDT Thu Sep 16 2021

Quick update this evening on the ongoing convection risks. We're
beginning to see elevated post frontal convection from across an
area from Gregory to Huron and Watertown. These storms are forming
in an area of moderate mid-lvl lapse rates, MUCAPE lifted from the
700 mb surface near 1500 J/KG, and somewhat modest effective shear
around 30 knots.

HRRR/RAP continue to pick up on this development reasonably well,
with the HRRR being a bit slow as usual. We'll continue to see
rapid development over the upcoming two hours along this axis
given expansive ACCAS field, and have adjusted PoPs accordingly.

The questions overnight is how far east activity will remain
strong or severe. The area with the greatest potential for more
organized wind, will be with a thunderstorm cluster moving into
south central South Dakota where there is a higher degree of dry
air below the lifting layer further east, and only a modestly
stable boundary layer immediately post frontal. Further north
towards highway 14, feel the main threat would be from marginally
severe hail at times given more stable boundary layer.

While lapse rates and MUCAPE values trend downward as you reach
I-29 overnight, even weakening thunderstorms could still pose a
marginal severe wind risk into western Minnesota and Iowa given
better perpendicular alignment of 700 mb flow to the orientation
of the convection and that modest DCAPE layer.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 310 PM CDT Thu Sep 16 2021

Breezy pre-frontal winds have occasionally gusted between 35-45 mph
so far today with a gradual decrease expected into the evening
hours. This is ahead of an incoming cold front that currently runs
from roughly Webster, SD to Valentine, NE. This boundary is moving
into an environment that very well may stay capped to any surface
parcels although occasional forecast soundings show at least minor
hints that surface development is possible with north central
Nebraska standing the best chance. Should surface based
development occur along the front through the early evening hours
(unlikely), between 2000-2500 J/kg of MLCAPE and around 40 kts of
deep layer shear would support supercell structures and all modes
of severe weather. What seems far more likely to occur is CI
waits until closer to mid evening as a subtle wave ejects out of
the Nebraska Panhandle with parcels originating on a boundary in
the 800:700 mb layer. This activity will have similar values of
MUCAPE initially (decreasing into the overnight) along with 30-40
kts of effective shear (increasing as you move further post-
frontal).

In terms of hazards with any elevated storms... initial updrafts
may pose a threat of large hail up to 1.5 inches in diameter and
may very briefly take on quasi-supercell characteristics. Upscale
development should rather quickly occur with updraft interference
reducing the hail threat. With DCAPE values between 1000-1400
J/kg, should transition to more of a damaging wind threat up to 70
mph with any organized clusters, particularly ones that can
organize with more of a north to south orientation more favorably
aligned perpendicular to the 700 mb flow. Corfidi vectors look to
keep enough progression and 3 hr flash flood guidance between 2-3
inches should keep the excessive rainfall risk on the lower end.
With this said, PWATs do peak around the 90th percentile of
climatology so any sustained training could result in localized
amounts in excess of 2 inches. This is further supported by the
LPMM from the HREF. All of the above mentioned risks are captured
by a Slight/Marginal from SPC and Marginal from WPC.

Could still see some lingering showers across NW IA around daybreak
Friday before the front clears our forecast area by mid day. Behind
the front, cool surface high pressure will result in a rather fall-
like day with temperatures in the mid 60s to mid 70s.

.LONG TERM...(Friday Night through Thursday)
Issued at 310 PM CDT Thu Sep 16 2021

Upper level ridging builds and moves east through the weekend
keeping our region void of any precipitation and with temperatures
working back to the warm side of normal. Deterministic GFS continues
to run on the warm side and generally above its ensemble mean and
thus will hedge away from this solution. Generally expect mid 70s to
mid 80s Saturday with more widespread 80s to lower 90s for Sunday.
Should also see a noticeable southerly wind through the weekend.

Amplified troughing slides across the Northern Plains for the first
half of the work week. Depending on eventual timing, could very well
see some additional convection chances for the second half of Monday
into Monday night with locations near/east of I-29 currently most
favored. Cooler temperatures settle in by the middle of the week
with 60s to lower 70s for Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 620 PM CDT Thu Sep 16 2021

Generally, capping continues to hold strong along and ahead of the
front this evening, and that will likely be the trend into the
evening. The loss of heating should gradually diminish the
effective CU field, with focus then turning towards growing ACCAS
field in northern Nebraska and south central South Dakota.

This development should begin late this evening and then travel
northeast in the post frontal environment, from Gregory to
Chamberlain, Huron to Watertown. Gradually this activity may sink
southeast nudging the front through the CWA well after midnight.

Some MVFR ceilings could be possible through daybreak Friday, with
increased synoptic winds through mid-late morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Dux
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Dux
Hazardous weather outlook, Sep 16, 2:34 PM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 PM CDT Thu Sep 16 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-172045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
334 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected to develop this evening and
become more widespread after 9 pm. The main threats from any stronger
storms will be hail to half dollar and wind gusts to 70 mph. Locally
heavy rainfall will also be possible with isolated amounts around 2
inches possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms may be possible again Monday. The risk for severe
weather remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The North Platte radar (KLNX), 168 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Gregory

When
September 16, 9:27 PM CST to 9:29 PM CST
Where
Gregory County, 4.03 mi W of Herrick
Measured
1.25 in hail
Crop damage
$7,000
Reported by
Public
Coordinates
43.120, -99.260

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Gregory

When
September 16, 9:27 PM CST to 9:29 PM CST
Where
Gregory County, Burke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.180, -99.300

Hail was accompanied by strong wind, but there was no damage.

Thunderstorm Wind, Gregory

When
September 16, 10:16 PM CST to 10:18 PM CST
Where
Gregory County, 3.67 mi NE of Ft Randall
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
43.050, -98.570

Thunderstorm wind gusts were measured by South Dakota RWIS site SD588 3 miles southwest of Pickstown.

Thunderstorm Wind, Charles Mix

When
September 16, 10:20 PM CST to 10:22 PM CST
Where
Charles Mix County, 3.1 mi WNW of Geddes
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
43.260, -98.760

Thunderstorm wind gusts measured by RAWS site RLAS2 3 miles west northwest of Geddes.

Thunderstorm Wind, Miner

When
September 16, 10:26 PM CST to 10:28 PM CST
Where
Miner County, 1.21 mi SW of Howard
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.010, -97.550

Thunderstorm wind gusts measured by South Dakota RWIS site SD597 1 mile west of Howard.

Thunderstorm Wind, Hanson

When
September 16, 10:29 PM CST to 10:31 PM CST
Where
Hanson County, 3.76 mi ENE of Alexandria
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.670, -97.710

Thunderstorm wind gusts measured by South Dakota RWIS site SD502 4 miles east northeast of Alexandria.

Thunderstorm Wind, Hutchinson

When
September 16, 10:31 PM CST to 10:33 PM CST
Where
Hutchinson County, 1.71 mi NW of Tripp
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.240, -97.990

Thunderstorm wind gusts measured by South Dakota RWIS site SD570 1 mile northwest of Tripp.

Thunderstorm Wind, Bon Homme

When
September 16, 10:43 PM CST to 10:44 PM CST
Where
Bon Homme County, 0.69 mi N of Tyndall
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.990, -97.850

Numerous branches were downed by thunderstorm winds, including an 8-inch diameter branch on the east side of Tyndall.

Thunderstorm Wind, McCook

When
September 16, 10:56 PM CST to 10:58 PM CST
Where
McCook County, 2.56 mi SE of Montrose
Measured
67 kt (77 mph) measured gust
Crop damage
$2,000
Reported by
Mesonet
Coordinates
43.670, -97.150

Thunderstorm wind gusts were measured by South Dakota RWIS site SD547 3 miles southeast of Montrose. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Minnehaha

When
September 16, 10:58 PM CST to 11:00 PM CST
Where
Minnehaha County, 0.85 mi SW of Humboldt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
43.640, -97.080

Multiple trees were damaged by thunderstorm winds, along with several utility trailers.

Thunderstorm Wind, Minnehaha

When
September 16, 10:58 PM CST to 11:00 PM CST
Where
Minnehaha County, 0.35 mi SW of Humboldt
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
Public
Coordinates
43.646, -97.074

Thunderstorm winds damaged grain elevator bins. Property damage costs are a rough estimate.

Thunderstorm Wind, Moody

When
September 16, 11:04 PM CST to 11:06 PM CST
Where
Moody County, 11.29 mi NNW of Sioux Falls Jct
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.150, -96.760

Thunderstorm wind gust measured by South Dakota RWIS site located 15 miles west of Ward.

Thunderstorm Wind, Minnehaha

When
September 16, 11:05 PM CST to 11:07 PM CST
Where
Minnehaha County, Hartford
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
43.630, -96.950

Large tree limbs downed by thunderstorm winds. Property damage costs are a rough estimate.

Thunderstorm Wind, Brookings

When
September 16, 11:08 PM CST to 11:10 PM CST
Where
Brookings County, 1.21 mi NE of Brookings
Measured
51 kt (59 mph) measured gust
Crop damage
$33,000
Reported by
Mesonet
Coordinates
44.330, -96.760

Thunderstorm wind gust was measured by the South Dakota State Mesonet site 2 miles northeast of Brookings (BKMS2). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Minnehaha

When
September 16, 11:12 PM CST to 11:14 PM CST
Where
Minnehaha County, 0.85 mi SE of Crooks
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
43.660, -96.810

Several rows of shingles were blown off a house and garage by thunderstorm winds. | A large tree in the adjoining yard was also blown down. Property damage costs are a rough estimate.

Thunderstorm Wind, Minnehaha

When
September 16, 11:15 PM CST to 11:17 PM CST
Where
Minnehaha County, 4.45 mi SE of Baltic
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.730, -96.680

Thunderstorm wind gusts were measured by South Dakota State University mesonet site 3 miles southeast of Baltic (BTCS2).

Thunderstorm Wind, Yankton

When
September 16, 11:15 PM CST to 11:17 PM CST
Where
Yankton County, 0.51 mi E of (Ykn)chan Gurney Arp
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
42.920, -97.370

Thunderstorm winds measured by AWOS station KYKN 2 miles north northeast of Yankton.

Thunderstorm Wind, Moody

When
September 16, 11:17 PM CST to 11:19 PM CST
Where
Moody County, 11.29 mi NNW of Sioux Falls Jct
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.150, -96.760

Thunderstorm wind gusts measured by South Dakota RWIS site SD577 15 miles west of Ward.

Thunderstorm Wind, Minnehaha

When
September 16, 11:19 PM CST to 11:21 PM CST
Where
Minnehaha County, 3.49 mi S of Colton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.730, -96.940

Numerous 3 inch tree limbs removed by thunderstorm winds.

Thunderstorm Wind, Lincoln

When
September 16, 11:34 PM CST to 11:36 PM CST
Where
Lincoln County, 3.15 mi SSE of Lennox Skie Arpt
Measured
50 kt (58 mph) measured gust
Crop damage
$11,000
Reported by
Mesonet
Coordinates
43.260, -96.800

Thunderstorm wind gusts measured by South Dakota RWIS site SD519 9 miles east of Davis. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Union

When
September 16, 11:37 PM CST to 11:39 PM CST
Where
Union County, 4.94 mi NNW of Alsen
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.040, -96.800

Thunderstorm wind gusts measured by South Dakota RWIS site SD508 3 miles south southwest of Beresford.

Thunderstorm Wind, Clay

When
September 16, 11:38 PM CST to 11:40 PM CST
Where
Clay County, 1.47 mi NNE of Burbank
Measured
62 kt (71 mph) measured gust
Crop damage
$2,000
Reported by
Public
Coordinates
42.770, -96.810

Wind gusts were measured by a personal weather station 2 miles north northeast of Burbank. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985516, 985517, 985535, 985531, 985536, 985532, 985538, 985519, 985537, 985518, 985521, 985525, 985522, 985530, 985523, 985526, 985529, 985539, 985524, 985534, 985533, 985528.